zbMATH — the first resource for mathematics

Irreducible factors of a class of permutation polynomials. (English) Zbl 07174374
The authors present results on the degrees of the irreducible factors of a permutation polynomial of the finite field \({\mathbb F}_q\) of \(q\) elements.
More precisely, they study permutation polynomials \(f_n(x)\) recursively defined by \[f_0(x)=ax+a_0,\quad f_i(x)=f_{i-1}^{d_i}(x)+a_i,~i=1,\ldots,n,\] where \(a\in {\mathbb F}_q^*\), \(a_0,\ldots,a_n\in {\mathbb F}_q\) and \(d_1,\ldots,d_n\ge 2\) with \(\gcd(d_i,q-1)=1\), \(i=1,\ldots,n\). Note that each permutation polynomial is of this form with \(d_i=q-2\), \(i=1,\ldots,n\), and some \(n\) by a well-known result of L. Carlitz [Proc. Am. Math. Soc. 11, 456–459 (1960; Zbl 0095.03003)].
The first main result (Theorem 2.2) is the following. Let \(d=\mathrm{lcm}(d_1,\ldots,d_n)\) and assume \(\gcd(d,q)=1\). Then the degree of each irreducible factor \(Q(x)\) of \(F_n(x)\) is a divisor of \(d_1 d_2 \cdots d_{n-1}\mathrm{ord}_d(q)\).
Moreover, (Theorem 2.3) the degree of \(Q(x)\) is either \(1\) or divisible by ord\(_\ell(q)\) for some prime divisor \(\ell\) of \(d\). Several additional results are proved.
The results of this paper enable one to produce families of permutation polynomials of large degrees, where possible degrees of their irreducible factors are known. See also the follow-up paper of the same authors [ “ Permutation polynomials and factorization”, Cryptogr. Commun. 12, No. 5, 913–934 (2020; doi:10.1007/s12095-020-00446-y)], in particular, in view of applications.
11T06 Polynomials over finite fields
11T55 Arithmetic theory of polynomial rings over finite fields
12E20 Finite fields (field-theoretic aspects)
Full Text: DOI
[1] Anbar, N.; Odzak, A.; Patel, V.; Quoos, L.; Somoza, A.; Topuzoğlu, A., On the Carlitz rank of permutation polynomials: recent developments, (Bouw, I.; Ozman, E.; Johnson-Leung, J.; Newton, R., Women in Numbers Europe II, Contributions to Number Theory and Arithmetic Geometry. Women in Numbers Europe II, Contributions to Number Theory and Arithmetic Geometry, Association for Women in Mathematics Series, vol. 11 (2018), Springer) · Zbl 1445.11140
[2] Carlitz, L., Permutations in a finite field, Proc. Am. Math. Soc., 4, 538 (1953) · Zbl 0052.03704
[3] Gómez-Pérez, D.; Ostafe, A.; Sha, M., The arithmetic of consecutive polynomial sequences over finite fields, Finite Fields Appl., 50, 35-65 (2018) · Zbl 1400.11154
[4] Hou, X., Permutation polynomials over finite fields - a survey of recent advances, Finite Fields Appl., 32, 82-119 (2015) · Zbl 1325.11128
[5] Kalaycı, T., On factorization of some permutation polynomials over finite fields (January 2019), Sabancı University: Sabancı University İstanbul, Turkey, PhD thesis
[6] Mullen, G. L.; Panario, D., Handbook of Finite Fields (2013), Chapman and Hall: Chapman and Hall London · Zbl 1319.11001
[7] Topuzoğlu, A., Carlitz rank of permutations of finite fields: a survey, J. Symb. Comput., 64, 53-66 (2014) · Zbl 1332.11106
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.